Rheumatoid Athritis and Stomach Upsets

So yesterday I woke up again with a debilitating stomach upset that's got worse today. This keeps on happening. Due to problems I'm in between medications so it isn't meds related but I'm wondering if it is disease related. Since I started with RA in June I keep being laid low with bad stomach cramps, nausea and diahorrea has anyone else experienced this?

14 Replies

oldestnewest
  • Could it be that you are immunosuppressed from the meds? I never used to catch anything, but since meds I catch everything!

    Hope you feel better soon.

  • Some drugs stay in the system for ages, making you susceptible.

  • Ask to be checked for Celiac or keep a diary and IBS. Its a shame if you've stopped meds and the supposed side effects are nothing to do with the medications. Also might just be an ulcer or a bug that is lingering. You need to see your GP.

  • I have had stomach problems since developing inflammatory arthritis. My Gp thought my stomach lining was inflamed at one point. I am ok now but am prone to being acidic and have to watch what I eat. I try to eat things like watermelon or pears which alleviates a sick acidic feeling I get. It may be worth a try ?

  • Have you been checked out with a colonoscopy?

  • It might be meds related. I had the same problem. It started a couple of weeks after starting the meds in the summer. I persevered for three months and then came off them for various reasons. I had to rush to the loo, usually twice in the morning (after breakfast or an hour after eating). It also caused a nagging belly pain which woke me up and made it very hard to concentrate either at work or when talking to people. I had to keep eating to relieve it - and then often go to the loo again. I've noticed a few people on here complain of the same thing.

    For about a week, it was a lot better though I still had some urgency at other times. Then it came on very badly with quite severe pain and some awful incidents. Therefore, it might not seem like the meds if you have stopped taking them, but it could well be.

    Finally got to the GP in December who did an urgent two week referral and the hospital want to do colonoscopy/gastroscopy, which I don't want. I took a course of two antibiotics plus other medication for an h-pylori infection, plus oregano oil/probiotics as I suffer from bowel thrush which gives rise to similar symptoms, plus Mastic gum capsules, an ancient Mediterranean remedy that heals stomach ulcers and kills h-pylori. Well, there has been a considerable improvement but I still have the symptoms though nowhere near as bad.

    The meds can cause stomach ulcers especially if you do not take them with medication to reduce stomach acid. H-pylori also causes stomach ulcers - it is very common so you could get a test for that (blood, breath or stool or a combination). I imagine it would aggravate an ulcer anyway. Be aware, though, that if you go back to the GP and are referred, you may be facing a colonscopy which is not very nice.

  • Years ago. Running a temp so wondering if some kind of bug again :(

  • Could be. I had a temp when I had diverticula disease, and I got an infection. If you feel really rotten phone GP. There's a lot floating about at the moment.

  • No, I've not had anything like since I had a bit of food poisoning so that was over & done with in a few days not like you're experiencing. Have you had a blood test recently Frankie? Just wondering in your blood cell count is low, that can leave you particularly susceptible to any bugs going around. As you say it doesn't really seem meds related being that you're not on anything at the mo but maybe a blood test would show something.

    DMARDs aren't as immunosuppressive as anti-TNF's or biologics but that doesn't mean you couldn't be sensitive to the ones you've been prescribed. If you haven't already I'd make an appointment to see your GP, it's seeming to be a recurring problem but you don't want to risk leaving it too long though, best you're seen whilst you're having an attack. I'd ring your Rheumy helpline too, see if they can see you asap.

    Try to keep well hydrated. You must be feeling rubbish so keep warm & snuggle down. x

  • I am so tired of taking meds to protect my gut from the methotrexate and anti-inflammatory meds, I am trying to cut back. Although I hate drinking large amounts of water, I am trying to increase that intake. Methotrexate always made me nauseous, but my body is getting used to it post 2 years. When I take it Monday mornings, I take it in the middle of a breakfast of 2 pieces of French toast and a big glass of milk. It has worked 2 weeks in a row. Pretty unscientific, but hey. At this point there are worse experiments. ☺️

    Alice

  • Rheumy nurses just shrugged their shoulders. May make doctors appointment. Can't really start dmards again until it goes. I seem to have been feeling worse and worse over the months and I'm completely unable to work at the moment which is terrifying

  • The RA meds are hard on the GI tract. The situation is worsened by the fact that most AI patients have gut issues like leaky gut caused by gluten and dairy sensitivity,and imbalance in the microbiome between good and bad bacteria. Modifying your diet and supplementation with pro and prebiotics may help you tolerate meds better and also decrease inflammation.

  • It seems like I've always had some nausea on and off since being diagnosed with RA 8 years ago, but noticed an increased level this past week. Then it occurred to me that it could be from trying to wean off of anti-depressant Lexapro. So I increased the dose last night and feel much better today. All of these medications can have many side effects ~ many of which we aren't readily aware of, including withdrawal from them!

  • Hi. I started suffering with RA symptoms in December 2015 and finally got a diagnosis of inflammatory arthritis at the end of May 2016. During the period before I was diagnosed I kept getting stomach upsets, several times a week. This was unusual for me and I did mention it to the rheumatologist as I wondered if it could be a symptom. Since my medication started in July I think I have only had two stomach upsets, so, for me, they definitely seem to be part of the illness rather than an effect of the medication. Good luck!

You may also like...